By Thomas J. Barrs, PharmD, BCNSP
Gadolinium, a rare-earth element of the lanthanide series with an atomic weight of 64 daltons and a single oxidation state of 3+ (Gd-3), is the most paramagnetic of elements. It exhibits a strong magnetic moment due to the presence of seven unpaired electrons in the inner 4f electron orbital.
As a clinical pharmacy specialist, I view imaging-related drugs (MRI, radiographic, and ultrasound contrast drugs) exactly as I view antimicrobials, antiarrhythmics, or neuroleptics. What is it that we do not know about these agents?
Because the administration of imaging-related drugs is generally forgotten the moment the patient leaves the imaging department, the attention necessary for logical deduction of cause and effect relative to their administration, and the emergence of pathologic signs and symptoms, has yet to be established.
Although free gadolinium cations are quite efficacious as MRI contrast agents, the associated toxicity is prohibitive. Fortunately, this problem has been ameliorated significantly through complexation of Gd-3 with organic ligands. This process minimizes toxicity while, in the presence of a powerful magnetic field, maintaining the ability to increase the dipole moment of nearby water molecules and thereby increase their magnetic moment.
The complexation of Gd-3 with diethylenetriame pentaacetic acid (DTPA) results in a positively charged polyatomic ion that is balanced electrically in solution by way of two meglumine ions (dimeglumine). Of course, this is the well-known paramagnetic pharmaceutical agent, gadopentetate meglumine (Magnevist, Schering AG, Berlin, Germany), and is the prototype of subsequently marketed compounds such as gadodiamide (Omniscan, Amersham Health, Princeton, NJ).
Once administered to the patient, the intact complex of Gd-DTPA remains relatively nontoxic. For such complexes, the stability constant (K) is simply the ratio of the concentration of intact metal-ligand complex and the mathematical product of the concentrations of dissociated components, i.e., free metal cation and free ligand:[Gd-3-ligand complex] = K
[free Gd-3][free ligand]
Therefore, an increase in magnitude of the stability constant reflects greater stability of the metal-ligand complex.
An in vitro determination of the stability constant is obtained through measurement within a closed system, with a given pH and without the presence of competing cations. Though predictively important, one readily observes that in vivo, determination of the stability constant probably results in a different value due to pH variances, and the presence of metal cations: zinc (Zn-2), copper (Cu-2), and calcium (Ca-2), competing with Gd-3 for inclusion into the ligand complex.
Generically, when the bound metal cation of the complex becomes free, one can refer to this process as demetallation or decomplexation. Specifically, if decomplexation occurs by way of replacement of the metal within the complex by another metal, the process can be deemed transmetallation. For example, if Gd-3 is replaced by Zn-2, free gadolinium cations are released with their attendant toxicity.
Because we know that the stability constant of Gd-DTPA in vivo seems large enough to preclude release of free gadolinium cations, what is the point of our discussion? First, the toxicity of free gadolinium ions is not fully understood, and perhaps manifests itself in subtle ways, in subtle patterns recognizable only by the expert. This speculation is not fantastic or extreme. Many pathologies -- for example, those related to excess or deficiency of micronutrients -- go unnoticed more often than not. Examples include zinc, chromium, manganese, copper, and others.
It is known, for example, that deposition of free gadolinium ions in bone and liver occurs if excretion of Gd-DTPA is impeded, such as with significant renal insufficiency. Although the elimination half-life of the gadolinium complex is markedly increased in the presence of renal insufficiency, and hemodialytic therapy is known to effectively eliminate the gadolinium complex, how often is this therapeutic modality actually employed for the renally impaired patient? I suspect there is a kind of false confidence in the general ebb and flow of clinical practice that results in most practitioners giving little thought to the option of dialytic removal of gadolinium.
Rather than our saying that gadolinium-containing pharmaceuticals pose no real problem beyond the extremely rare case of anaphylaxis, we should say that we do not know the longer-term effects of gadolinium treatment in the patient with impeded excretion mechanisms.
Other possibilities for release of gadolinium cations in vivo via transmetallation occur for the patient with familial hyperzincemia, severe hypercalcemia associated with malignancy, and hypercupremia associated with Wilson’s disease. Although these disorders are unusual, they occur. Note that these disorders might be found also in combination with renal impairment. Patient screening for gadolinium administration ought to include those pathologies that, until proven otherwise, pose logical speculative risk factors for toxicity.
Gd-DTPA administration is known to cause transient (24-48 hour) elevations of serum iron, transaminases, and bilirubin. It stands to reason, then, that laboratory studies of these constituents ought to be deferred for 48 hours. It is likely that liver-function studies might be ordered in the 48-hour post-Gd-DTPA period, and less likely, but still possible, for iron studies. Nevertheless, the patient’s physician should have these matters brought to his attention in a timely and systematic manner. Parenthetically, after administration of gadodiamide, commonly used methods for serum calcium measurement result in diminished values.
A myriad of possibilities also exists for drug-drug interactions, such as an interaction of gadolinium complex or free gadolinium with other drugs. Our unfamiliarity with these interactions does not mean they don't exist. As far as I know, there has been no systematic attempt to study such drug-drug interactions or even to bring to collective awareness this possibility.
It is the massive quantity of intravenous gadolinium compounds administered annually that calls our attention to the above caveats and recommendations. Even if our points of interest and concern correlate with small and seemingly insignificant percentages, the absolute number of affected patients is enormous.By Thomas J. Barrs, PharmD, BCNSP
AuntMinnie.com contributing writer
November 26, 2002
Thomas J. Barrs is a clinical pharmacy specialist in the department of pharmaceutical services, DeKalb Medical Center, Decatur, GA. He can be contacted at 404-501-5733 or at firstname.lastname@example.org and email@example.com.
For a list of suggested reading, click here.
Copyright © 2002 AuntMinnie.com